Alert archive / Virginia / Flash Flood Warnings in 2001
Flash Flood Warning 53, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 4, 2001, 12:40 AM EDT for Bath County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2001, 12:40 AM EDT (04:40 UTC)
- Expired
- Aug 4, 2001, 3:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Bath County, VA
The radar
The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 4.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 344 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 040445 FFWRNK VAC017-040745- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1240 AM EDT SAT AUG 4 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN BATH COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 345 AM EDT. * AT 1240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL NEAR HOT SPRINGS...MOVING SOUTHEAST AT 5 MPH. RADAR ESTIMATES RAINFALL NEAR 2.5 INCHES HAS ALREADY FALLING WITH THIS STORM SINCE MIDNIGHT. LOCATIONS THREATENED BY HEAVY RAIN THROUGH 345 AM EDT INCLUDE HOT SPRINGS... HEALING SPRINGS... SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING ALONG CASCADES CREEK. THIS STREAM RUNS ALONG STATE ROUTE 220 SOUTH SOUTH OF HOT SPRINGS. <<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1 8 6 6 2 1 5 4 3 2 4. .END $$ 07
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 11:55 PM EDT, 45 minutes earlier.
Area forecast discussion, Aug 3, 11:55 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1155 PM EDT FRI AUG 3 2001 WILL BE ISSUING AN UPDATE TO REMOVE MIDNIGHT WORDING AND ADJUST POPS ACCORDING TO LASTEST WSR-88D TREN$DS. .RNK... NC...NONE. VA...NONE. WV...NONE. 07
In the hours before
Local storm report, Aug 3, 9:06 PM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
906 PM EDT FRI AUG 03 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM 1S DUBLIN VA FLOODING
08/03/01 PULASKI I-81 TRAFFIC STOPPED FROM
FLOODING.COUNTY ROAD
CLOSED. REPORTED BYQ
PULASKI COUNTY SHERIFFS
OFFICE.Local storm report, Aug 3, 9:25 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 PM EDT FRI AUG 03 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM 1S DUBLIN VA FLASH FLOODING
08/03/01 PULASKI MOTEL ON ROUTE 100 FLOODED.
REPORTED BY LOCAL TV STATION. CLOSED. REPORTED BY
OFFICE.Special weather statement, Aug 3, 10:26 PM EDT, 2 hours 14 minutes before
VAZ020-040359- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1026 PM EDT FRI AUG 3 2001 ...THUNDERSTORMS WITH HEAVY RAINS IN NORTHERN BATH COUNTY... SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE SOUTH ACROSS THE BATH COUNTY TONIGHT. RAINFALL AMOUNTS UP TO TWO INCHES ARE POSSIBLE BY MIDNIGHT. PONDING OF WATER IS POSSIBLE IN POOR DRAINAGE AND LOW LYING AREAS...ESPECIALLY NEAR BURNSVILLE AND WILLIAMSVILLE ALONG COWPASTURE RIVER. MOTORISTS SHOULD BE PREPARED FOR WATER ON THE ROADS DURING THEIR MORNING COMMUTE. FOR YOUR SAFETY...DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD. 07
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:50 PM EDT | Flash Flood Warning | RNK | Pulaski | 3 hr |
| Aug 4, 4:45 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 45 min |
| Aug 4, 7:36 PM EDT | Flash Flood Warning | RNK | Tazewell | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.